West Virginia, 2004Flood in West Virginia, May 18 to 19, 2004
May 18 to 19, 2004 · NWS RLX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 18, 7:11 PM EST, 49 minutes earlier.
Area forecast discussion, May 18, 7:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT TUE MAY 18 2004
.UPDATE FOR AVIATION...
.DISCUSSION...
811 PM EDT TUE MAY 18 2004
WILL UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH. NO OTHER CHANGES
FOR NOW...BUT AM CONSIDERING A FLOOD WATCH FOR PORTIONS OF SOUTHEAST
OHIO AND NORTHERN WEST VIRGINIA.
CL
&&
.PREVIOUS DISCUSSION...
345 PM EDT TUE MAY 18 2004
TONIGHT THROUGH THURSDAY...
LATEST WEATHER MAP SHOWS A COLD FRONT EXTENDING FROM EASTERN CANADA
ACROSS THE LOWER GREAT LAKES INTO THE SOUTHERN PLAINS. COMBINATION
OF UNSTABLE/MOIST AIRMASS TO THE SOUTH OF THE FRONT AND UPWARD
VERTICAL MOTION ASSOCIATED WITH MID-LEVEL SHORTWAVE TROF MOVING
ACROSS THE GREAT LAKES HAS RESULTED IN NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING.
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR NORTHERN COUNTIES
UNTIL 8 PM. HOWEVER...FEEL THE BIGGEST THREAT WILL BE FROM ANY
HEAVY RAIN THAT WILL BE POSSIBLE WITH SOME OF THESE STORMS. STILL
FEEL WATER PROBLEMS WILL GENERALLY BE LOCALIZED AND WILL NOT ISSUE A
FFA AT THIS TIME. HOWEVER...WILL NEED TO CONTINUE TO MONITOR THE
AREA.
LOOKS LIKE COLD FRONT WILL APPROACH OR PUSH INTO NORTHERN PORTIONS
OF THE FORECAST AREA LATE TONIGHT/EARLY WEDNESDAY...BEFORE BECOMING
STATIONARY. THE FRONT WILL THEN PUSH BACK NORTH WEDNESDAY NIGHT.
THIS WILL RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
WITH THE STORMS BEING MOST NUMEROUS ACROSS OUR NORTHERN COUNTIES.
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AS ANOTHER
FRONT APPROACHES THE AREA FROM THE NORTH...BEFORE IT ALSO BECOMES
STATIONARY AND THEN RETURNS BACK NORTH.
HAVE ONLY MADE A FEW MINOR TWEAKS TO THE GRIDS TO REFLECT CURRENT
TRENDS.
TEMP GUIDANCES LOOKS REASONABLE AND IS CLOSE TO CURRENT NUMBERS.
THURSDAY NIGHT THROUGH TUESDAY...
A RETURN TO THE WARM HUMID CONDITIONS IS EXPECTED FROM THURSDAY
THROUGH THE WEEKEND. THE FRONTAL BOUNDARY WILL CONTINUE TO LIFT
NORTHWARD AWAY FROM THE REGION THURSDAY NIGHT THROUGH FRIDAY
NIGHT...WITH THE BOUNDARY GOING STATIONARY ACROSS SRN MI AND NRN
PA. THE RIDGING ALOFT SHOULD REMAIN PRETTY STRONG THROUGH THE
WEEKEND...WHICH SHOULD LIMIT THE AFTERNOON AND EVENING CONVECTION.
ALSO...THE MOISTURE LOOKS LIKE IT WILL BE MORE LIMITED THAN THE
CURRENT PATTERN HAS PROVIDED WITH THE AIRMASS ABOVE ABOUT 700 MB
BEING FAIRLY DRY. THIS IS ANOTHER FACT WHICH SHOULD LIMIT THE
AMOUNT OF CONVECTION OVER THE WEEKEND. THUS HAVE LOWER THE POPS
BACK INTO THE ISOLATED RANGE FOR FRIDAY THROUGH SUNDAY. THE
TEMPERATURES SHOULD ALSO REBOUND WITH LESS CLOUDS AND 850
TEMPERATURES REACHING 16C...MID 80S SEEMS LIKELY IN THE LOWLANDS AND
LOW 80S IN THE MOUNTAINS. DID NOT PUSH INTO THE UPPER 80S AS THE
EVAPOTRANSPORATION SHOULD HOLD TEMPS BACK A FEW DEGREES.
FOR EARLY NEXT WEEK...THE MODELS ARE STRUGGLING A BIT WITH THE NEXT
FRONTAL PASSAGE. THE GFS IS TENDING TO BE STRONG WITH THE FRONT THAN
THE OTHER MODELS. THE IN OFFICE WORKSTATION ETA EXTENDED LOOKED
VERY CLOSE TO THE HPC FORECAST AS WAS USED AS GUIDANCE FOR DAY 7.
THIS PUTS A WEAK EAST/WEST ORIENTED FRONT ACROSS THE REGION ON
MONDAY WITH A STRONGER FRONT APPROACHING ON TUESDAY. THUS HAVE GONE
SLIGHTLY COOLER ON MONDAY AND TUESDAY WITH MORE CLOUDS AND HIGHER
POPS AREA WIDE.
JSH/ESS
&&
.AVIATION...
811 PM EDT TUE MAY 18 2004
FRONTAL BOUNDARY TO SINK INTO NORTHERN WEST VIRGINIA LATE TONIGHT.
EXPECTING A BRIEF LULL IN ACTIVITY AFTER CURRENT CONVECTIVE LINE
MOVES OUT...THEN A DETERIORATION TO IFR CONDITIONS AFTER 08Z AT
PKB/CKB AS FRONT MOVES IN. SOUTHERN TAF SITES FOLLOW SUIT THROUGH
THE MORNING. STEADY RAINS FORESEEN THROUGH MOST OF THE DAY...WITH
SLOWLY IMPROVING CONDITIONS LATE.
CL
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&
Hazardous weather outlook, May 18, 2:47 AM EST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 AM EDT TUE MAY 18 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
347 AM EDT TUE MAY 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A COLD FRONT DROPS SOUTH LATE TUESDAY AFTERNOON...WHILE AHEAD OF IT
THE AIR REMAINS UNSTABLE...SPELLING A SLIGHT RISK OF SEVERE WEATHER
ALONG AND NORTH OF A LINE FROM HUNTINGTON TO ELKINS. THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
SLOW MOVING THUNDERSTORMS CONTINUE DURING THE DAY WEDNESDAY AS THE
FRONT BECOMES STATIONARY OVER NORTHERN WEST VIRGINIA. GIVEN THE
TROPICAL CHARACTERISTICS OF OUR ATMOSPHERE...DOWNPOURS ARE POSSIBLE
WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
29
In the hours before
Special weather statement, May 18, 3:10 PM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
410 PM EDT TUE MAY 18 2004
KYZ101-102-OHZ066-067-075-083-084-087-182115-
ATHENS OH-CARTER KY-GREENUP KY-JACKSON OH-LAWRENCE OH-MORGAN OH-
PERRY OH-VINTON OH-
INCLUDING THE CITIES OF...ATHENS...GRAYSON...GREENUP...IRONTON...
JACKSON...MCARTHUR AND NEW LEXINGTON
410 PM EDT TUE MAY 18 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
BETWEEN 4:45 AND 6 OCLOCK...SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS CARTER...GREENUP...AND BOYD COUNTIES IN NORTHEAST
KENTUCKY...PLUS ACROSS THE SOUTHEASTERN OHIO COUNTIES OF
JACKSON...LAWRENCE...AND VINTON.
FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING...
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. IF ANY STORM GETS
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED
FOR A SMALL AREA.
THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH. SO KEEP AN
EYE ON THE WESTERN HORIZON. SEEK SHELTER INDOORS.
KTB
Special weather statement, May 18, 3:59 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE MAY 18 2004
KYZ105-OHZ066-067-085-086-WVZ005>007-013-014-182205-
CABELL WV-GALLIA OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH-
MORGAN OH-PERRY OH-PUTNAM WV-WAYNE WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HAMLIN...HUNTINGTON...
LOUISA...NEW LEXINGTON...POINT PLEASANT...POMEROY...
WAYNE AND WINFIELD
459 PM EDT TUE MAY 18 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
BETWEEN 5:30 AND 6:30 PM...SHOWERS AND THUNDERSTORMS WILL
AFFECT WEST VIRGINIA COUNTIES OF WAYNE...CABELL... LINCOLN...
PUTNAM...AND MASON...PLUS THE SOUTHEAST OHIO COUNTIES OF MEIGS...
AND GALLIA.
FOR BRIEF PERIODS...Y0U CAN EXPERIENCE FREQUENT LIGHTNING...
DOWNPOURS...GUSTY WINDS...AND SMALL HAIL. MOTORISTS WOULD EXPERIENCE
POOR ROAD VISIBILITY.
THE RAIN WAS MOVING TOWARD THE NORTHEAST AT 25 TO 30 MPH. SO KEEP AN
EYE ON THE WESTERN HORIZON. SEEK SHELTER INDOORS BEFORE THE
DOWNPOURS ARRIVE. MOTORISTS NEED TO SLOW DOWN AND USE LIGHTS.
KTB
Special weather statement, May 18, 7:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT TUE MAY 18 2004
OHZ066-067-075-076-083>085-WVZ009>011-019-020-031-032-040-190030-
ATHENS OH-BARBOUR WV-DODDRIDGE WV-HARRISON WV-JACKSON OH-MEIGS OH-
MORGAN OH-PERRY OH-PLEASANTS WV-RITCHIE WV-TAYLOR WV-TYLER WV-
VINTON OH-WASHINGTON OH-WOOD WV-
INCLUDING THE CITIES OF...ATHENS...CLARKSBURG...GRAFTON...
HARRISVILLE...JACKSON...MARIETTA...MCARTHUR...MIDDLEBOURNE...
NEW LEXINGTON...PARKERSBURG...PHILIPPI...POMEROY AND WEST UNION
804 PM EDT TUE MAY 18 2004
...SEVERE THUNDERSTORM WATCH 216 HAS BEEN ALLOWED TO EXPIRE...
SEVERE THUNDERSTORM WATCH 216...WHICH WAS IN EFFECT FOR PORTIONS OF
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...HAS BEEN ALLOWED TO
EXPIRE.
ALTHOUGH THE WATCH IS NO LONGER IN EFFECT...THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS NORTHERN WEST VIRGINIA OVER THE NEXT FEW
HOURS. HEAVY RAINFALL AND GUSTY WINDS WILL REMAIN A POSSIBILITY WITH
THESE STORMS.
CL
Special weather statement, May 18, 7:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 PM EDT TUE MAY 18 2004
WVZ027-028-030>032-036>040-190130-
BARBOUR WV-BRAXTON WV-CLAY WV-FAYETTE WV-HARRISON WV-LEWIS WV-
NICHOLAS WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
INCLUDING THE CITIES OF...BUCKHANNON...CLARKSBURG...CLAY...EDEN...
FAYETTEVILLE...GRAFTON...PHILIPPI...STONEWALL JACKSON LAKE ST...
SUMMERSVILLE...SUTTON...WEBSTER SPRINGS AND WESTON
831 PM EDT TUE MAY 18 2004
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
A LINE OF STRONG THUNDERSTORMS...MOVING EAST AT 25 TO 30 MPH...IS
CURRENTLY MOVING ACROSS NORTHERN AND CENTRAL WEST VIRGINIA. THE LINE
CURRENTLY EXTENDS FROM MADISON NORTHEASTWARD TO WEST UNION. LOCATIONS
SUCH AS CLARKSBURG... WESTON...SUTTON...CLAY...AND SUMMERSVILLE WILL
BE AFFECTED BY 9:30 PM.
THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF DOWNPOURS...AS WELL
AS GUSTY WINDS AND UP TO MARBLE SIZED HAIL. THE HEAVIEST RAINS WILL
ONLY AFFECT EACH LOCATION FOR ABOUT 15 TO 30 MINUTES...BEFORE LIGHTER
RAINS TAKE OVER BEHIND THE STORM LINE.
CL
Flood, Harrison
- When
- May 18, 8:00 PM EST to May 19, 2:00 AM EST
- Where
- Harrison forecast zone
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.284, -80.380 (the zone’s center; the record gives no point)
Repetitive showers favored the Salem Fork of Ten Mile Creek in western Harrison County. During Tuesday evening of the 18th, rain amounts of 2.5 to 3 inches likely fell in 4 to 6 hours. East and West Main Streets in Salem saw 2 to 6 inches of water, which caused minor water damage to about 13 businesses. However, the Daily Mart had 2 to 3 feet of water inside. Two homes in Salem had a couple of inches of water on the first floor. The city building had about 6 to 8 inches of water inside. However, no records were damaged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Puerto Rico, May 18, 20041 death · $4,000 · 1 event
- Lightning Strike in Mississippi, May 18, 20041 death · 1 event
- Flooding in Ohio, May 18 to 20, 2004$3.6 million · 3 events
- Flood and Hail in Ohio, May 18, 2004$383,000 · 52 kt wind · 19 events
- Flood in Louisiana, May 18 to 20, 2004$500,000 · 1 event
- Hail and Damaging Winds in Maryland, May 18, 2004$91,000 · 55 kt wind · 8 events
- Lightning Strike in Massachusetts, May 18, 2004$125,000 · 1 event
- Flash Flooding and Flood in Ohio, May 18 to 19, 2004$56,000 · 64 kt wind · 9 events
- Tornadoes and Flash Flooding in Illinois, May 18, 2004F1 · 13 events
- Flood in Ohio, May 18, 2004$50,000 · 1 event
- Flash Flood in Pennsylvania, May 18, 2004$20,000 · 1 event
- Damaging Wind in Missouri, May 18, 2004$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398934.